Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 39, NWS Baltimore/Washington

February 14, 2021

NWS Baltimore/Washington issued this small craft advisory at Feb 14, 2021, 1:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2021, 1:00 AM EST (06:00 UTC)
Expired
Feb 14, 2021, 8:49 AM EST
In force
8 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

827 
WHUS71 KLWX 140600
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
100 AM EST Sun Feb 14 2021

ANZ533-534-537-543-141400-
/O.NEW.KLWX.SC.Y.0039.210214T0600Z-210214T1500Z/
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
100 AM EST Sun Feb 14 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...North winds 10 to 15 kt with gusts up to 20 kt.

* WHERE...Chesapeake Bay from North Beach MD to Smith Point VA, 
  Tidal Potomac from Cobb Island MD to Smith Point VA, and 
  Tangier Sound and the inland waters surrounding Bloodsworth 
  Island.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
417 
WHUS71 KLWX 141349
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
849 AM EST Sun Feb 14 2021

ANZ533-534-537-543-141500-
/O.CAN.KLWX.SC.Y.0039.000000T0000Z-210214T1500Z/
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
849 AM EST Sun Feb 14 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

The wind has diminished.

$$

DHOF

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Feb 13, 9:29 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 13, 9:29 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
929 PM EST Sat Feb 13 2021

.SYNOPSIS...
High pressure will remain to our northwest, while waves of low
pressure ride up the coast from the Deep South. Multiple threats
for wintry precipitation across the area expected over the next
week.

&&

.NEAR TERM /THROUGH SUNDAY/...
The steady period of sleet and freezing rain has ended in our
CWA. What is left of concern will be the chance for freezing
drizzle across a large portion of our CWA. Not all zones will
have this freezing drizzle, but the advancement of some drier
air in the mid-levels with low-level moisture will lead to some
areas getting affected by it. Our winter warnings have been
downgraded to Winter Weather Advisories the remainder of the
night.

We will be between waves of low pressure on Sunday. There could
still be some freezing drizzle in places early Sunday morning.
Temperatures are expected to rise above freezing by late
morning across much of the area.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Another weak wave of low pressure will pass off the North
Carolina coast Sunday night. Most precipitation should be light
and could be in the form of plain rain.

A low pressure system is expected to move along and just to the
west of the Appalachian Mountains Monday (ahead of a stronger
wave of low pressure that will be developing over the northern
Gulf Coast around the same time). This will bring the potential
of a light wintry mix near the Allegheny and Potomac Highlands
and perhaps across portions of north-central Maryland, before
more widespread precipitation encroaches on the region Monday
night. The trend overall has been warmer, but with lower- level
cold air still in place nearby, an icy mix can't be ruled out.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The low pressure system should be exiting the area by the early
afternoon on Tuesday with some wintry precip most likely in
some of our western areas. High pressure draped over the
Midwest will migrate towards our CWA later Tuesday into
Wednesday. Should be a relatively dry period Tuesday afternoon
into Wednesday with highs remaining well below average with a
strong surge of Arctic air nestling toward the area.

Initial batch of precip could start to slide into the area by late
Wednesday and into Thursday. Wintry mix is possible overnight before
possibly switching over to all rain for most areas east of the
Allegheny Front. Low pressure should begin tracking eastward
with the center being west of or over our area by late Thursday
night into Friday. Another surface low will likely form off the
coast. A relatively potent cold front will enter the area
sometime Thursday/Friday. ECMWF trending a bit faster,
suggesting most of the precip out by Friday afternoon while the
GFS keeps precip into the early evening hours. GEFS QPF totals
over an inch by the afternoon across most areas. Possibility for
flooding, especially areas out west that have some snowpack
already in place as well as closer to the coast with an already
saturated ground from multiple rounds of precip throughout the
week, if precipitation falls as all or mostly rain. Still a
number of days out so we will continue to monitor how the model
spread unfolds closer to the event.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Freezing drizzle may persist intermittently much of the
overnight. A persistent northeasterly flow advecting in dry
lower- level air has kept conditions largely MVFR. Conditions
are expected to gradually deteriorate to near LIFR.

Conditions will likely improve to MVFR/VFR for a time Sunday as
drier air slowly works back in, but deteriorating conditions are
forecast again ahead of another wave Sunday night into Monday.

Sub-VFR conditions possible before 18z Tue with the majority of
the precip exiting and allowing VFR to return later in the day
through Wednesday. Sub-VFR possibly returns Wednesday night
ahead of the next potential system approaching the area.

&&

.MARINE...
Wind should gradually diminish as low pressure pushes offshore.
Northeasterly flow will continue Sunday into Monday, but at the
moment the gradient appears weak enough to preclude gusts
exceeding Small Craft Advisory criteria.

Small Craft Advisory (SCA) criteria possible Tuesday as a low
pressure system moves away by the afternoon hours. Tight
gradients begin to exit by the late afternoon. As high pressure
builds in overnight and into Wednesday, expect sub-SCA winds
during the day.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 7 AM EST Sunday for DCZ001.
MD...Winter Weather Advisory until 7 AM EST Sunday for MDZ001-
     003>006-008-011-013-014-016>018-501>508.
VA...Winter Weather Advisory until 7 AM EST Sunday for VAZ025>031-
     036>040-050>057-501>508.
WV...Winter Weather Advisory until 7 AM EST Sunday for WVZ050>053-
     055-501>506.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...KLW
SHORT TERM...DHOF
LONG TERM...ADM
AVIATION...KLW/ADM
MARINE...KLW/ADM
Hazardous weather outlook, Feb 13, 9:07 PM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
907 PM EST Sat Feb 13 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-141000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
907 PM EST Sat Feb 13 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect until 7 AM EST Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight winter storm threat for Monday into Tuesday,
and again Wednesday night into Thursday. If these threats
materialize, they may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-141000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
907 PM EST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for the entire outlook area
through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight winter storm threat for Monday into Tuesday,
and again Wednesday night into Thursday. If these threats
materialize, they may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-141000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
907 PM EST Sat Feb 13 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for the entire outlook
area through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight winter storm threat for Monday into Tuesday,
and again Wednesday night into Thursday. If these threats
materialize, they may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

In the hours before

Local storm report, Feb 13, 8:37 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
837 PM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     FREEZING RAIN    2 W WIDEWATER           38.47N  77.37W
02/13/2021  M0.13 INCH       STAFFORD           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2102531

KLW
Local storm report, Feb 13, 9:28 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     SLEET            2 ENE CHANTILLY         38.88N  77.38W
02/13/2021  M0.1 INCH        FAIRFAX            VA   TRAINED SPOTTER

0643 PM     FREEZING RAIN    2 ENE CHANTILLY         38.88N  77.38W
02/13/2021  M0.27 INCH       FAIRFAX            VA   TRAINED SPOTTER

0700 PM     SLEET            DULLES INTERNATIONAL AI 38.98N  77.49W
02/13/2021  M0.1 INCH        LOUDOUN            VA   OFFICIAL NWS OBS

0730 PM     FREEZING RAIN    3 SW FOREST HILL        39.56N  76.42W
02/13/2021  M0.10 INCH       HARFORD            MD   TRAINED SPOTTER

0810 PM     FREEZING RAIN    2 E EDINBURG            38.82N  78.53W
02/13/2021  M0.06 INCH       SHENANDOAH         VA   TRAINED SPOTTER

0830 PM     FREEZING RAIN    2 WSW GERMANTOWN        39.17N  77.29W
02/13/2021  M0.03 INCH       MONTGOMERY         MD   TRAINED SPOTTER

0830 PM     SLEET            2 WSW GERMANTOWN        39.17N  77.29W
02/13/2021  M0.2 INCH        MONTGOMERY         MD   TRAINED SPOTTER

0849 PM     FREEZING RAIN    1 SW GLYNDON            39.47N  76.83W
02/13/2021  M0.13 INCH       BALTIMORE          MD   TRAINED SPOTTER

0850 PM     FREEZING RAIN    3 S ARCOLA              38.91N  77.53W
02/13/2021  M0.22 INCH       LOUDOUN            VA   TRAINED SPOTTER

0905 PM     SLEET            ESE EDGEMERE            39.22N  76.45W
02/13/2021  M0.1 INCH        BALTIMORE          MD   TRAINED SPOTTER

0905 PM     FREEZING RAIN    ESE EDGEMERE            39.22N  76.45W
02/13/2021  M0.15 INCH       BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2102532
EVENT NUMBER LWX2102533
EVENT NUMBER LWX2102534
EVENT NUMBER LWX2102535
EVENT NUMBER LWX2102536
EVENT NUMBER LWX2102537
EVENT NUMBER LWX2102538
EVENT NUMBER LWX2102539
EVENT NUMBER LWX2102540
EVENT NUMBER LWX2102541
EVENT NUMBER LWX2102542

BKF
Local storm report, Feb 13, 9:46 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
946 PM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FREEZING RAIN    1 SSE GRANITE           39.33N  76.85W
02/13/2021  M0.25 INCH       HOWARD             MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2102543

BKF
Local storm report, Feb 13, 10:52 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 PM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     FREEZING RAIN    1 S ADAMS MORGAN        38.91N  77.04W
02/13/2021  M0.25 INCH       DISTRICT OF COLUMB DC   NWS EMPLOYEE

&&

EVENT NUMBER LWX2102544

BKF
Local storm report, Feb 13, 11:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 PM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     FREEZING RAIN    2 ENE WOODLAWN          39.65N  76.04W
02/13/2021  M0.06 INCH       CECIL              MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2102545

BKF
Local storm report, Feb 13, 11:36 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1136 PM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SLEET            1 N FAIRFAX             38.87N  77.30W
02/13/2021  M0.3 INCH        FAIRFAX            VA   NWS EMPLOYEE

0900 PM     FREEZING RAIN    1 N FAIRFAX             38.87N  77.30W
02/13/2021  M0.08 INCH       FAIRFAX            VA   NWS EMPLOYEE

&&

EVENT NUMBER LWX2102546
EVENT NUMBER LWX2102547

ADS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 10:00 AM ESTWinter Weather AdvisoryLWXAlbemarle, Amherst, Augusta, Clarke, Fauquier, Frederick and 16 more44 hr
Feb 14, 2:32 PM ESTWinter Storm WatchLWXAllegany, Washington14 hr

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.